Acetaminophen is safe - if given in the correct dose, no more frequently than every four to six hours, and no more than four doses in a 24-hour period. If you exceed the correct dose, or give it too soon, or give too much over 24 hours, though, it can cause liver damage (which can be serious, even fatal). What can also be tricky is that acetaminophen is a common ingredient in many combination preparations, including those marketed for colds and flu. If you donít read the fine print, you may not realize that they contain it - and end up double-dosing your kid.
To keep your child safe, follow the dosage guidelines carefully, and consider checking in with your doctor. The dose of acetaminophen (like most children's medications) is based on weight, not age, so the instructions on the box are guesstimates of how much kids those ages might weigh. The recommended dose is 10 to 15 milligrams (mg) per kilogram of body weight, or 5 mg per pound; your doctor's office can help you translate that to the exact dose for your child. It's also crucial to use only the cup or dropper that comes with the bottle, or a medication syringe (available at pharmacies) when you measure - don't use anything else.
Ask Claire McCarthy, M.D., your health questions at Parenting.com/momsquad.